Hail, Osceola
- When
- May 29, 12:42 PM CST to 12:43 PM CST
- Where
- Osceola County, 3.59 mi E of May City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.330, -95.410
Considerable hail for a couple minutes with some up to dime size.
A weak wave in southwest flow approached the area during the afternoon and evening. Moderate instability was present, but little or no capping allowed numerous storms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A weak wave in southwest flow approached the area during the afternoon and evening. Moderate instability was present, but little or no capping allowed numerous storms to develop. A couple of storms produced hail and damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 12:23 PM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 123 PM CDT Tue May 29 2018 .SHORT TERM...(Today and Tonight) Issued at 425 AM CDT Tue May 29 2018 Details are starting to shake out for the likely showers and thunderstorms Tuesday. The severe potential spoken about last night will not be fully realized as a lead shortwave approaches relatively early in the afternoon. Several CAMs suggest that this lead wave will likely force scattered to numerous showers and storms across the eastern two thirds of the CWA. Wind shear profiles in this region have trended much more linear over the last several model runs but still could get some severe wind gusts and marginally severe hail with any storms that form a decent core aloft. As for other details in the short term, held back highs a bit due to expected cloud cover and afternoon precipitation and boosted winds slightly in deference to the pressure gradient across the region. .LONG TERM...(Wednesday through Monday) Issued at 425 AM CDT Tue May 29 2018 A slight chance for showers and storms will persist through Wednesday as the main wave finally moves through. Ridging will build in Thursday and Friday with highs returning to the 90s for many spots to round out the work week. Guidance continues to agree on the next wave approaching during the Friday evening/Saturday period. Expect another round of showers and storms with this. Far too early for any specific pronouncements on potential severity, but currently progged shear profiles do appear supportive of organized convection. There are some capping concerns around 700mb however. Details for next weekend and early next week are uncertain as more zonal flow aloft looks to be predominant during this period. As is frequently the case in this pattern, various little shortwaves are possible, so have kept small chances for precipitation in some of these periods. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 121 PM CDT Tue May 29 2018 Scattered thunderstorms will develop mainly near/east of I-29 during the afternoon and early evening, with a secondary resurgence toward midnight. Some storms will be capable of large hail and strong winds. Some solutions also indicate a potential for widespread MVFR to IFR stratus developing late night behind the exiting rainfall, but this seems too low probability to mention in a specific TAF at this point. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Ferguson LONG TERM...Ferguson AVIATION...Chapman
Hazardous Weather Outlook National Weather Service Sioux Falls SD 345 AM CDT Tue May 29 2018 SDZ038-050-052-053-057>059-063-064-300845- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 345 AM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible through the day on Tuesday and into Tuesday night. Any storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-300845- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings- Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 345 AM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible through the day on Tuesday and into Tuesday night. The greatest risk for a strong to severe storm will be from early Tuesday afternoon through Tuesday evening. A few storms may be capable of producing hail up to quarter size along with winds to 60 mph. Locally heavy rainfall could also be possible into Tuesday evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Considerable hail for a couple minutes with some up to dime size.
Branches from 6 to 7 inches in diameter were ripped off trees near downtown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761007, 761011.